Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2022, 7:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2022, 7:55 PM CDT (00:55 UTC)
- Expired
- Sep 17, 2022, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:55 PM CDT | HAIL 1 | Albia, IA | DELAYED REPORT. |
| Sep 17, 8:18 PM CDT | HAIL 1 | 3 Ssw Albia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 7:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
089
WUUS53 KDMX 180055
SVRDMX
IAC007-051-135-179-180145-
/O.NEW.KDMX.SV.W.0178.220918T0055Z-220918T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
755 PM CDT Sat Sep 17 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in south central Iowa...
Western Wapello County in southeastern Iowa...
Northwestern Davis County in southeastern Iowa...
Northeastern Appanoose County in south central Iowa...
* Until 845 PM CDT.
* At 754 PM CDT, a severe thunderstorm was located near Albia
Municipal Airport, or 6 miles southeast of Albia, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Blakesburg around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9292 4105 9287 4113 9236 4079 9236
TIME...MOT...LOC 0054Z 264DEG 33KT 4095 9273
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull3 follow-up statements
731
WWUS53 KDMX 180115
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
815 PM CDT Sat Sep 17 2022
IAC007-180124-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Appanoose IA-
815 PM CDT Sat Sep 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APPANOOSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.
LAT...LON 4090 9264 4090 9276 4104 9275 4111 9236
4086 9236
TIME...MOT...LOC 0114Z 264DEG 33KT 4096 9248
$$
IAC051-135-179-180145-
/O.CON.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Monroe IA-Wapello IA-Davis IA-
815 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN MONROE...WESTERN WAPELLO AND NORTH CENTRAL DAVIS
COUNTIES...
At 814 PM CDT, a severe thunderstorm was located 5 miles southwest of
Ottumwa, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Monroe, western Wapello and north central Davis
Counties, including the following locations... Blakesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9264 4090 9276 4104 9275 4111 9236
4086 9236
TIME...MOT...LOC 0114Z 264DEG 33KT 4096 9248
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull146
WWUS53 KDMX 180130
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
830 PM CDT Sat Sep 17 2022
IAC135-180139-
/O.CAN.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Monroe IA-
830 PM CDT Sat Sep 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.
LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0129Z 278DEG 26KT 4098 9241
$$
IAC051-179-180145-
/O.CON.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Wapello IA-Davis IA-
830 PM CDT Sat Sep 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN WAPELLO AND NORTH CENTRAL DAVIS COUNTIES...
At 829 PM CDT, a severe thunderstorm was located over Ottumwa, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa and Blakesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0129Z 278DEG 26KT 4098 9241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Krull970
WWUS53 KDMX 180143
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
843 PM CDT Sat Sep 17 2022
IAC051-179-180153-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-220918T0145Z/
Wapello IA-Davis IA-
843 PM CDT Sat Sep 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAPELLO AND NORTH
CENTRAL DAVIS COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.
LAT...LON 4086 9236 4090 9264 4106 9264 4111 9236
TIME...MOT...LOC 0143Z 264DEG 33KT 4099 9225
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:24 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 17, 6:24 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Sat Sep 17 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Sep 17 2022 Key Messages: -Strong to Severe Storms This Evening -Additional Scattered Storm Chances Sunday -Hot Beginning Of The Week Then Cool To End It Shortwaves ejecting through weak upper level flow will be the primary driver for weather this weekend with multiple chances for showers and storms. The first wave of this weekends showers and storms moved through earlier this morning and has stuck around much of the day. These storms should wrap up this afternoon before another wave of storms develops across the state later this evening, bringing with it the potential for a few strong to severe storms. Finally, one more system will pass through on Sunday, but is expected to focus more in southeast Iowa. Showers and storms tonight were the primary focus for today's forecast. The instability within the atmosphere will be marginal, with CAPE values in the 1000 to 2000 J/kg range and mid-level lapse rates of 7-8 C/km. This should be sufficient for creating strong updrafts with any lifted parcels. The shear within the atmosphere also looks favorable, with 40kts+ of effective bulk shear and curved hodographs with helicity values over 300 m2/s2. However, the limiting factor for severe weather this evening will be the strength of the EML. Due to this morning's MCS and it's residual clouds and convection, temperatures have underachieved, which has slowed the erosion of this convective inhibition and pushed back the timing of organized storm initiation. Storms tonight will line up more with the strengthening LLJ and likely struggle to become surface based. This will limit how much of the low level shear that updrafts can tap into and further reduce the chance for tornadic development. All of this implies that tonight's storms should remain elevated with large hail and strong winds being the primary concerns, while the threat for tornadoes is diminishing. This trend is represented well in SPCs most recent Day 1 convective outlook, with a reduction of the tornado probabilities and the slight risk. However, a slight risk for severe weather still resides in southwest IA and a marginal across the rest of the area. Storms tonight will wrap up early tomorrow morning and could be followed by some patchy fog development in areas across northern and western Iowa. Fog will likely only last a few hours and would be followed by isolated shower chances throughout the day. The shower and storm chances Sunday afternoon and evening have decreased drastically with only the far southeast portions of the area being at risk for a few potentially strong storms. Following Sunday, thermal ridging will build to our south and result in warm temperatures to kick off the week. By Tuesday, high temperatures could reach into the low 90s for a good portion of the state before a cold front pushes through the midwest, dropping temperatures into the 70s by Wednesday and 60s by Thursday. Longer range models suggest there could be some precipitation along this cold front as it passes early Wednesday, but exact location and timing varies. Similarly, the GFS also develops some precipitation across us on Thursday night into Friday. However, it still remains much too early to say anything for certain so will continue to monitor over the coming days. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 625 PM CDT Sat Sep 17 2022 Primary aviation concerns this period will be storm trends at the terminals as well as fog setup toward Sunday morning. Have focused any TS/VCTS mention on period of most likely storms as they are just beginning to develop early this evening. This is in addition to storms that have festered between DSM and OTM the last few hours. As the storms move southeastward, calm winds and a moist near surface layer should allow for fog development over parts of northern Iowa toward 12z Sunday and have held visibility restrictions at IFR. Fog will dissipate in the morning and future TAF issuances will then focus on any additional storm development over southern Iowa later Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Ansorge
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 631 PM CDT Sat Sep 17 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182345- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 631 PM CDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorm chances continue this evening, especially in central and southern Iowa. Thunderstorms this evening may become severe containing large hail, damaging winds, and heavy rains. A tornado or two cannot be ruled out across southwestern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will again be possible across southern Iowa on Sunday. A few storms across far southeast areas may become strong on Sunday evening. It will be hot Tuesday when record or near record highs are possible. Peak heat indices are expected to reach the upper 80s and 90s. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
In the hours before
Local storm report, Sep 17, 6:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL NEWTON 41.70N 93.05W
09/17/2022 E1.00 INCH JASPER IA PUBLIC
PENNY AND NICKEL SIZED HAIL MIXED IN WITH
SOME QUARTER SIZE HAIL.
&&
ABLocal storm report, Sep 17, 6:51 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 2 E LUCAS 41.03N 93.41W
09/17/2022 E1.75 INCH LUCAS IA TRAINED SPOTTER
&&
ANSORGELocal storm report, Sep 17, 7:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL CHARITON 41.02N 93.31W
09/17/2022 E1.75 INCH LUCAS IA BROADCAST MEDIA
HAIL REPORT RECEIVED BY BROADCAST MEDIA FROM
SOCIAL MEDIA REPORT.
&&
ABLocal storm report, Sep 17, 7:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 SSW NORWALK 41.47N 93.69W
09/17/2022 E0.88 INCH WARREN IA TRAINED SPOTTER
HAIL JUST SHY OF QUARTER SIZED. TIME
ESTIMATED FROM RADAR.
&&
ANSORGELocal storm report, Sep 17, 7:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 4 W CARLISLE 41.50N 93.57W
09/17/2022 E1.25 INCH WARREN IA PUBLIC
MIXED WITH QUARTER SIZE HAIL.
&&
ABLocal storm report, Sep 17, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SAT SEP 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 2 E MELROSE 40.98N 93.00W
09/17/2022 E0.88 INCH MONROE IA TRAINED SPOTTER
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 38 min |
| Sep 17, 7:09 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 51 min |
| Sep 17, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 33 min |
| Sep 17, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 39 min |
| Sep 17, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 49 min |
| Sep 17, 7:57 PM CDT | Special Weather Statement | DMX | Polk | 33 min |
| Sep 17, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 44 min |
| Sep 17, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 34 min |
| Sep 17, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 53 min |
| Sep 17, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 50 min |
| Sep 17, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| Sep 17, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor, Union | 46 min |
| Sep 17, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 24 min |
| Sep 17, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 38 min |
| Sep 17, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 48 min |
| Sep 17, 9:18 PM CDT | Special Weather Statement | DMX | Story | 27 min |
| Sep 17, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 48 min |
| Sep 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 29 min |
| Sep 17, 9:32 PM CDT | Special Weather Statement | DMX | Marshall | 28 min |
| Sep 17, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 23 min |
| Sep 17, 9:44 PM CDT | Special Weather Statement | DMX | Poweshiek | 46 min |
| Sep 17, 9:47 PM CDT | Special Weather Statement | DMX | Wapello | 28 min |
| Sep 17, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 27 min |
| Sep 17, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 21 min |
| Sep 17, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 39 min |
| Sep 17, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 35 min |
| Sep 17, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 41 min |
| Sep 17, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 33 min |
| Sep 17, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 24 min |
| Sep 17, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 49 min |
| Sep 17, 11:12 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 48 min |
| Sep 17, 11:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 34 min |
| Sep 18, 12:28 AM CDT | Special Weather Statement | DMX | Cass | 47 min |
| Sep 18, 2:51 AM CDT | Special Weather Statement | DMX | Appanoose, Monroe | 24 min |
| Sep 18, 11:31 AM CDT | Flood Watch | DMX | Davis, Wapello | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.